While I was in the hospital and starting dialysis, my right arm became hard as a rock and swollen. At first I thought it was from the nurses when taking blood. After going to dialysis for about three months, I kept getting worse. My whole body turned to wood. I could hardly move. I thought it was from dialysis.
One day I told my doctor if he could not find out what was wrong with me soon I would not be here very much longer. I was ready to end it all. Losing my kidneys and having a body like wood was just getting to be too much for me. My doctor did some research and sent me to the Texas Medical Center to a rheumatologist. He knew what I had right away as he had two other patients with the same thing. He took a deep tissue biopsy which confirmed my illness. He started me on prednisone and plaquenil. In a short time the hardness went away.
I have had the disease for three years now. In August of 2001, I had a kidney transplant. I was taken off plaquenil and Prednisone. Now what is helping my disease is cyclosporine. It is very slowly shrinking away. My skin looks terrible, but at least I do not have the hardness.
My new kidney is doing great, however, I am now fighting myopathy from being given Pravachol and Lipid to lower my cholesterol and triglycerides. They tell you to notify your doctor if you develop muscle weakness. I did but they ignored me. So after three months I quit the medicine on my own. I just knew deep down that the medicine was causing this. Also, my rheumatologist ordered a test of my muscles and that is what they found. I have been in pain for five months. It is gradually getting better, but I have a long way to go. If it was not for this muscle thing I would be really good right now.
My symptoms when I first got EF was the hardness, and itchy skin at night. I could not wash my hair or bathe myself as I could not raise my arms. I could not cook, clean or even get out of a chair without help. One day I tried to make a sandwich and it took me forty-five minutes as I had to rest after each step. My hands were very weak too and I could not open jars. Because of the hardness I could not be put on the kidney transplant list. Also I could not have a graft put under my skin. I had a catheter in my chest for eighteen months and could not get my whole body wet. It was so hard living in Texas in the hot summer not being able to feel water over your body. Finally I was able to get the graft and put on the list. It took me 11 months to get a kidney. When I did I was the only match for this kidney in the whole United States!
Right before my transplant I was feeling pretty good. The EF was only affecting my skin. I was swimming laps and even played a little racquetball. I bet I would be doing that now if it was not for the muscle problem.
I was lucky as Prednisone, plaquenil and now cyclosporine was successful in helping my disease.
I would love to correspond with someone with EF and/or myopathy from those terrible cholesterol drugs.
There were days when I was so depressed, but I keep on and know there must be a reason to have this and I hope and want to help others.
Email: [email protected]
Story submitted 5-4-02
Story posted 5-5-02
Story Artist: Shelley Ensz
Renal (kidney) Involvement
The story on this page is featured in our book, Voices of Scleroderma Volume 2! ISN.
United Way of Central New Mexico
United Way of Snohomish County
See ISN News for recent donors, including Pam Hop, Margaret Roof, Winifred Schillberg, Arnold Slotkin, and Juliet Youkhana. Plus donations in honor of Kim Thwaits, and in loving memory of Marta Marx, Jim Miller, and Arlene Marie Petulla.
Click Here to Donate or Shop
or click on the floating green DONATE sclero.org button.
SCLERO.ORG is the world leader for trustworthy research, support, education and awareness for scleroderma and related illnesses, such as pulmonary hypertension. We are a service of the nonprofit International Scleroderma Network (ISN), which is a 501(c)(3) U.S.-based public charitable foundation, established in 2002. Meet Our Team, or Volunteer. Donations may also be mailed to: